In a study published yesterday, researchers from the Nippon Medical School in Tokyo bring attention to a condition known as neuroleptic-induced deficit syndrome (NIDS) brought on by the adverse mental effects of antipsychotic drugs. They express concern that NIDS can resemble the negative symptoms associated with schizophrenia and psychosis, leading to misdiagnosis and ineffective treatments.
In Neuropsychiatric Disease and Treatment, the researchers document three case studies where the psychiatrists of patients diagnosed with bipolar disorder failed to recognize NIDS symptoms as an adverse effect of neuroleptic antipsychotic drugs. In all of these cases, remission was eventually achieved after intensive therapy and a reduction in neuroleptic drugs.
“As long as antipsychotics are clinically used, whether typical or atypical, the recognition and differentiation of deficit status is needed for the treatment of bipolar disorder as well as schizophrenia. When taking this problem into consideration, it is clear that NIDS is becoming an increasingly important issue in pharmacotherapy. The authors believe that its concept should be reappraised in current clinical psychiatry.”
Ueda, S., Omori, A., Fukuta, H., Kobayashi, T., Sakayori, T., Ishizaka, K., … & Okubo, Y. (2013, December). NIDS (Neuroleptic-induced deficit syndrome) in bipolar disorder with psychosis: three cases of prolonged treatment course. In International Journal of Psychiatry in Clinical Practice(Vol. 17, pp. 36-36). TELEPHONE HOUSE, 69-77 PAUL STREET, LONDON EC2A 4LQ, ENGLAND: INFORMA HEALTHCARE. (Full Text)